EGI Disorders

1. Reflux esophagitis. Causes chest pain in young children and adolescents. Classically described as burning, substernal in location, and worsened by reclining or eating spicy foods. Therapeutic trial of antacids can aid diagnosis.

2. Foreign body ingestion. Significant pain, along with drooling, dysphagia, or both, occurs if a coin or other foreign body is trapped in the upper esophagus. Child or parents often give a clear history of recent foreign body ingestion and a plain-film x-ray can confirm diagnosis.

3. Pill-induced esophagitis. Can develop in teenagers who take pill medications (eg, tetracycline or doxycycline), especially with minimal water, and then lie down. Prior history of esophageal dysmotility or stricture will make pain more likely. Doxycycline produces an acidic solution or gel as it dissolves and thus is caustic when it remains in the esophagus. Symptoms may be noted several days after beginning medication, but frequently pain occurs after taking the first dose. Diagnosis relies on a careful history because physical exam is usually unremarkable. Because these medications are chronically used by adolescents for treatment of acne, teenage patients may not reveal they take them unless specifically asked.

Acne Attack

Acne Attack

This Book Below Will Show You Exactly What You Need To Beat Your Acne!

Get My Free Ebook


Post a comment